Hearing management

Question
Posted by: Carol | 2010/08/10

Q.

Osteoporosis and Otosclerosis

Is there any link between the two and can osteo medication be used for oto? Also can migraines and headaches also be linked to oto and tinnitus?

Expert's Reply

A.

Hearing Expert

Hi Carol

Osteoporosis is a degeneration of bone tissue causing a loss of bone density and fractures. Otosclerosis on the otherhand is an abnormal growth of bony tissue in the middle ear causing the middle ear bones (ossicles) to fuse together - especially the stapes. This causes a hearing loss which can be of a conductive, mixed or sensory (nerve) nature.

A visit to an audiologist for a hearing evaluation will help start the diagnosis of Otosclerosis. She will refer you to an ENT specialist for management.

As the two pathologises are totally different the treatment is also different and medication for osteoporosis will not help for otosclerosis. It will be important though to seek further advice.

Headaches are a common symptome in patients with otosclerosis.

Please feel free to contact me should you need any more information or a referal to an audiologist.

Please contact me through the Widex office at 031 5634 425 or 0866965740.

Regards
Debbie

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
user comments

C.

Posted by: Rowena McKerry | 2010/09/07

dear Debbie,

i have read your reply to the question of carol and want to comment on it. i had a hole in my ear when i was little and the local clinic treated it with spirits mixed with water and the hole grew close. no liquid came out of it again. but it always felt like my ear is blocked and it is just worse when i have a mild cold - dripping nose. this dripping will cause me to cough alot and the gp will just prescribe a cough mixture and every time i will ask the chemist to add something to clear my nose and my cold will be over.
until oneday i went to ask the doctor to do a bone desity test coz i am affraid i will alslo suffer from osteoporosis like my mother and also aksked her to see what is going on in my ear and i was informed that - after a bone desity test - there is nothing wrong with my bones but i need to go to an ear specialist because it look like there are " bubbles"  in my ear. she anyway prescibed BESTUM for my bone since i have this " fear"  for osteoporosis and FUNNY ENOUGH THIS MULTI VITAMIN HELPED TO EASE THE BLOCKED FEELING IN MY EAR. i unfortunately stopped to take this vitamin coz i dont like medication.
i am from a ear specialist today and she diagnosed me with otosclerosis.

Reply to Rowena McKerry
Posted by: Hearing Care | 2010/08/19

Hi Carol

Osteoporosis is a degeneration of bone tissue causing a loss of bone density and fractures. Otosclerosis on the otherhand is an abnormal growth of bony tissue in the middle ear causing the middle ear bones (ossicles) to fuse together - especially the stapes. This causes a hearing loss which can be of a conductive, mixed or sensory (nerve) nature.

A visit to an audiologist for a hearing evaluation will help start the diagnosis of Otosclerosis. She will refer you to an ENT specialist for management.

As the two pathologises are totally different the treatment is also different and medication for osteoporosis will not help for otosclerosis. It will be important though to seek further advice.

Headaches are a common symptome in patients with otosclerosis.

Please feel free to contact me should you need any more information or a referal to an audiologist.

Please contact me through the Widex office at 031 5634 425 or 0866965740.

Regards
Debbie

Reply to Hearing Care

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.